George Daniel Mostow (born July 4, 1923) is an American mathematician, renowned for his contributions to Lie theory. He is the Henry Ford II (emeritus) Professor of Mathematics at Yale University, a member of the National Academy of Sciences, the 49th President of the American Mathematical Society (1987–1988), and former Trustee of the Institute for Advanced Study in Princeton, NJ
The rigidity phenomenon for lattices in Lie groups he discovered and explored is known as Mostow rigidity. His work on rigidity played an essential role in the work of three Fields medalists, namely Grigori Margulis, William Thurston, and Grigori Perelman. In 1993 he was awarded the AMS Leroy P. Steele Prize for Seminal Contribution to Research. In 2013, he was awarded the Wolf Prize in Mathematics.
Short biography 
George (Dan) Mostow was born in 1923. He received his Ph.D. from Harvard University in 1948. His principal academic appointments had been at Johns Hopkins University from 1952 to 1961 and at Yale University from 1961 until his retirement in 1999. Mostow was elected to the National Academy of Sciences in 1974, served as the President of the American Mathematical Society in 1987 and 1988, and was awarded the AMS Leroy P. Steele Prize for Seminal Contribution to Research in 1993 for his book Strong rigidity of locally symmetric spaces (1973).
See also 
- Science 20 October 1978: Vol. 202. no. 4365, pp. 297–298.
- Pierre Deligne and Daniel Mostow, Commensurabilities among lattices in PU(1,n). Annals of Mathematics Studies, 132. Princeton University Press, 1993 ISBN 0-691-00096-4
- Roger Howe, editor, Discrete groups in geometry and analysis. Papers in Honor of G. D. Mostow on His Sixtieth Birthday (Conference held at Yale University, New Haven, CT, USA, March 23–25, 1986), Progress in Mathematics, Vol. 67. Birkhäuser, Boston–Basel–Stuttgart ISBN 0-8176-3301-4
- George Mostow, Strong rigidity of locally symmetric spaces, Annals of Mathematics Studies, no. 78, Princeton University Press, Princeton, 1973
- Alexander Lubotsky, Tannaka duality for discrete groups. American Journal of Mathematics Vol. 102, pp. 663 – 689, 1980
External links